Alert archive / Virginia / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 162, NWS Blacksburg, VA

May 23, 20114 counties in Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2011, 3:48 AM EDT for 4 counties in Virginia. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2011, 3:48 AM EDT (07:48 UTC)
Expired
May 23, 2011, 4:45 AM EDT
In force
57 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties City of Martinsville, VA, Franklin County, VA, Henry County, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 63 km from the middle of the area, began a volume at 07:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:15 AM EDTTSTM WND DMG8 W Chatham, VATREES DOWN NEAR RONDO ON RT.57

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
2383 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

584 
WUUS51 KRNK 230748
SVRRNK
VAC067-089-143-690-230845-
/O.NEW.KRNK.SV.W.0162.110523T0748Z-110523T0845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 AM EDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
  CITY OF MARTINSVILLE IN SOUTH CENTRAL VIRGINIA
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA

* UNTIL 445 AM EDT.

* AT 344 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
  AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED
  NEAR HORSE PASTURE...OR NEAR SPENCER...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  VILLA HEIGHTS...
  MARTINSVILLE CITY...
  CHATMOSS...
  LEATHERWOOD...
  SANDY RIVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3672 8009 3706 7935 3676 7917 3670 7918
      3655 8001
TIME...MOT...LOC 0748Z 252DEG 32KT 3666 7993

$$

JH
4 follow-up statements
279 
WWUS51 KRNK 230805
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
405 AM EDT MON MAY 23 2011

VAC067-089-143-690-230845-
/O.CON.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
PITTSYLVANIA VA-CITY OF MARTINSVILLE VA-HENRY VA-FRANKLIN VA-
405 AM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR THE CITY OF MARTINSVILLE...SOUTHEASTERN FRANKLIN...NORTHEASTERN
HENRY AND CENTRAL PITTSYLVANIA COUNTIES...

AT 402 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CHATMOSS...OR NEAR MARTINSVILLE CITY...MOVING EAST AT 35
MPH.

LOCATIONS IMPACTED INCLUDE...
  CHATMOSS...
  LEATHERWOOD...
  SANDY RIVER...
  SWANSONVILLE...
  CHATHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3663 7985 3677 7996 3706 7935 3676 7917
      3670 7918
TIME...MOT...LOC 0805Z 252DEG 32KT 3671 7980

$$

JH
693 
WWUS51 KRNK 230822
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
422 AM EDT MON MAY 23 2011

VAC690-230832-
/O.CAN.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
CITY OF MARTINSVILLE VA-
422 AM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR THE CITY OF MARTINSVILLE...IS
CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3679 7988 3706 7935 3676 7917 3670 7918
      3670 7919 3665 7976
TIME...MOT...LOC 0822Z 252DEG 32KT 3675 7967

$$

VAC067-089-143-230845-
/O.CON.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
PITTSYLVANIA VA-HENRY VA-FRANKLIN VA-
422 AM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR SOUTHEASTERN FRANKLIN...NORTHEASTERN HENRY AND CENTRAL
PITTSYLVANIA COUNTIES...

AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MOUNTAIN VALLEY...OR 6 MILES NORTH OF AXTON...MOVING
EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOUNTAIN VALLEY...
  SANDY RIVER...
  CALLANDS...
  CHATHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3679 7988 3706 7935 3676 7917 3670 7918
      3670 7919 3665 7976
TIME...MOT...LOC 0822Z 252DEG 32KT 3675 7967

$$

JH
128 
WWUS51 KRNK 230836
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
436 AM EDT MON MAY 23 2011

VAC067-089-230846-
/O.CAN.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
HENRY VA-FRANKLIN VA-
436 AM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN HENRY COUNTIES IS CANCELLED...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3679 7966 3689 7963 3706 7935 3676 7917
      3670 7918 3667 7963
TIME...MOT...LOC 0836Z 252DEG 32KT 3679 7952

$$

VAC143-230845-
/O.CON.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
PITTSYLVANIA VA-
436 AM EDT MON MAY 23 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM EDT
FOR CENTRAL PITTSYLVANIA COUNTY...

AT 434 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR CALLANDS...MOVING EAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  CALLANDS...
  CHATHAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY.

&&

LAT...LON 3679 7966 3689 7963 3706 7935 3676 7917
      3670 7918 3667 7963
TIME...MOT...LOC 0836Z 252DEG 32KT 3679 7952

$$

JH
084 
WWUS51 KRNK 230844
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
444 AM EDT MON MAY 23 2011

VAC143-230854-
/O.EXP.KRNK.SV.W.0162.000000T0000Z-110523T0845Z/
PITTSYLVANIA VA-
444 AM EDT MON MAY 23 2011

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PITTSYLVANIA COUNTY
EXPIRES AT 445 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3679 7966 3689 7963 3706 7935 3676 7917
      3670 7918 3667 7963
TIME...MOT...LOC 0844Z 252DEG 32KT 3681 7944

$$

JH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:24 AM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, May 23, 1:24 AM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
124 AM EDT MON MAY 23 2011

.SYNOPSIS...
A WARM FRONT WILL CONTINUE TO DRIFT NORTH OF THE AREA TODAY AND
TONIGHT BEFORE SINKING BACK SOUTH TOWARD THE REGION TUESDAY. UPPER
LEVEL IMPULSES TRACKING ACROSS THE FROM THE WEST WILL KEEP THE
THREAT FOR PERIODIC SHOWERS AND STORMS GOING THROUGH MID WEEK. A
STRONGER COLD FRONT WILL GRADUALLY APPROACH FROM THE WEST BY THE
END OF THE WEEK WITH ADDED ROUNDS OF SHOWERS AND THUNDERSTORMS.

&&

.NEAR TERM /THROUGH TODAY/...
ANOTHER UPDATE TO SPEED UP TIME OF THE LINE OF STORMS OUT EAST AND
CLEARING PRECIP OUT FASTER. WILL BRING IN A SLIGHT CHANCE INTO THE
WEST LATE.

PREV DISCUSSION...
BUSY EVENING WITH LARGE HAIL/WIND DAMAGE AND
FLOODING. HAVE DROPPED SVR TSTM WATCH 333 AS THE STORM HAD MOVED
EAST OF THE WATCH AREA. NOW MONITORING LINE OF TSRA HEADING INTO
THE PIEDMONT. INSTABILITY HAS WEAKEND ALTHOUGH EFFECTIVE BULK
SHEAR REMAINS 40 KNOTS ACROSS THE NRN CWA NORTH OF LYH. THIS LINE
OF STORMS SHOULD BE EAST OF THE CWA BY 06Z...WITH SCT TO ISOLATE
SHRA LINGERING OVERNIGHT. THE STORMS IN MO MAY AFFECT OUR AREA
TOWARD MON MORNING...BUT MORE THAN LIKELY NOT UNTIL MIDDAY OR
AFTER.

KEPT OVERNIGHT LOWS ON THE MILD SIDE WITH DEWPOINTS STAYING FROM
THE UPPER 50S TO MID 60S.

MODELS NOT AS CONSISTENT WITH MONDAYS SOLUTION SO KEPT CHANCE
PROBABILITY IN FOR MUCH OF DAY. WITH WARM 850 MB TEMPERATURES
STAYED CLOSE TO WARMER MAV GUIDANCE BUT HIGHS WILL DEPEND ON HOW
MUCH CLOUDS AND RAIN THERE IS IN THE MORNING...ESPECIALLY WEST OF
THE BLUE RIDGE.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
DURING THIS PORTION OF THE FORECAST...THE AREA WILL REMAIN IN A
PATTERN CONDUCIVE TO MAINLY AFTERNOON AND EARLY EVENING SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS. THE BIGGEST CHANGE IS THE
FOCUS FOR THE BEST CHANCES OF SHOWERS AND STORMS WILL SHIFT MORE
TOWARDS OH/PA BY WEDNESDAY FOLLOWING THE PROJECTED PATHS OF
SHORTWAVE TROUGHS ROUNDING THROUGH THE OVERALL GENERAL LONGWAVE
TROUGH PATTERN OVER CENTRAL CONUS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
ANTICIPATE A VERY ACTIVE WEATHER REGIME DURING THIS PORTION OF THE
FORECAST. TWO DISTINCT AND IMPORTANT TRANSITION WILL TAKE PLACE.
FIRST ON WEDNESDAY NIGHT INTO THURSDAY...THE AXIS OF THE MAIN UPPER
TROUGH WILL SHIFT EASTWARD AND BE EITHER DIRECTLY OVER OUR
REGION...OR JUST TO OUR WEST. EITHER PATTERN TRANSLATES TO STRONG
DYNAMICS AND ASSOCIATED SUBSTANTIAL INSTABILITY. EXPECT A GENEROUS
AMOUNT OF SHOWERS AND STORMS DURING THIS PERIOD WITH THE POTENTIAL
FOR SOME SEVERE WEATHER ACTIVITY. THIS TROUGH WILL QUICKLY EXIT THE
REGION...BUT NOT REALLY HAVE ANY SUBSTANTIAL CHANGE IN OUR AIR MASS
IN ITS WAKE. A SECOND...AND POTENTIALLY MORE INTENSE...SYSTEM WILL
TAKE AIM ON THE AREA NEXT WEEKEND. MODEL GUIDANCE IS SHOWING
DIFFERENCES IN TIMING AND BEST TRACK OF THE MOISTURE...BUT THIS TOO
MAY BE A PERIOD OF VERY ACTIVE AND POTENTIALLY SEVERE WEATHER. WE
WILL ALSO WILL NEED TO MONITOR THE POTENTIAL FOR FLOODING OR FLASH
FLOODING DURING THIS PERIOD. MULTIPLE DAYS WITH SHOWERS AND STORMS
WITH MODERATE TO HEAVY DOWNPOURS MAY WARRANT WATCHES LATER IN THE
WEEK THE UPCOMING WEEKEND AS THE GROUND SATURATES.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
LINE OF CONVECTION EXITING THE PIEDMONT SHOULD BE EAST OF KDAN IN
THE NEXT HOUR LEAVING MAINLY VFR CONDITIONS OUTSIDE OF PATCHY MVFR
FOG. NEXT BATCH OF ISOLATED -TSRA ACROSS THE SW COULD AGAIN AFFECT
LOCATIONS FROM KROA AND POINTS EAST THRU THE EARLY MORNING HOURS
BUT SINCE IFFY AS TO HOW FAR EAST ANY ADDED SHRA WILL MAKE IT
LEAVING IT OUT FOR NOW. OTRW EXPECTING VFR CONDITIONS TO PREVAIL
OVERNIGHT EXCEPT FOR PATCHY/AREAS OF FOG IN THE WAKE OF THE
EARLIER HEAVY RAINFALL. FOR NOW SEEMS LWB/BCB HAS THE BEST
THREAT OF MVFR TO IFR FOG LATE TONIGHT BUT WILL INCLUDE AT LEAST
MVFR CONDITIONS ELSW EXCEPT FOR KBLF WHERE MORE MIXING EXPECTED.

ANOTHER WEAK IMPULSE WILL APPROACH FROM THE WEST EARLY MONDAY
WHICH COULD RESULT IN ANOTHER ROUND OF -SHRA ACROSS SE WVA SO
INCLUDING A VCSH OR CB MENTION THERE EARLY ON. OTRW...THINGS
SHOULD BE VFR FOR MOST OF THE DAY...BUT ANOTHER STRONGER
DISTURBANCE AND LEFTOVER MOISTURE MAY TRIGGER THUNDERSTORMS AGAIN
MON AFTN SO WILL HAVE CB BACK IN ALL TAF SITES. CONFIDENCE NOT
HIGH ENOUGH AS TO COVERAGE AND ORGANIZATION OF THE STORMS GIVEN
RATHER DEEP WEST WIND TO INCLUDE A VCTS OR PREVAILING GROUP UNTIL
LATE IN THE WEST WHERE THINK THE BEST CHANCE OF SHOWERS WILL
OCCUR.

BROAD SOUTHWEST FLOW ACROSS THE REGION WILL RESULT IN SCATTERED
SHOWERS AND THUNDERSTORMS...MOST NUMEROUS IN THE MTNS...MONDAY
THROUGH FRIDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...JH
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, May 22, 11:41 PM EDT, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 PM EDT SUN MAY 22 2011

NCZ001-002-018-VAZ007-009>020-WVZ042>045-240345-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-
MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-MERCER-
SUMMERS-MONROE-GREENBRIER-
1141 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
INTO MONDAY EVENING. DAMAGING WINDS AND LARGE HAIL ARE THE
GREATEST CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ022>024-032>035-043>047-058-059-240345-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
1141 PM EDT SUN MAY 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW THUNDERSTORMS MONDAY AFTERNOON INTO MONDAY EVENING MAY BE
STRONG TO SEVERE WITH DAMAGING WINDS AND LARGE HAIL THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 23, 12:12 AM EDT, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 AM EDT MON MAY 23 2011

NCZ001-002-018-019-VAZ015-230515-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-WILKES NC-
1212 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...GRAYSON...
WATAUGA AND WILKES COUNTIES...

AT 1208 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF SUGAR GROVE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR TODD...AND ASHLAND AROUND 1220 AM...TROUT
AROUND 1225 AM...BALDWIN...CLIFTON...AND FLEETWOOD AROUND 1230 AM...
WEST JEFFERSON...AND SHATLEY SPRINGS AROUND 1235 AM...MOUNT JEFFERSON
AND AND JEFFERSON AROUND 1240 AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3636 8181 3635 8177 3635 8173 3641 8175
      3644 8172 3664 8121 3638 8108 3619 8182
      3632 8189

KK
Special weather statement, May 23, 12:24 AM EDT, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EDT MON MAY 23 2011

NCZ005-006-VAZ044-046-047-058-059-230530-
APPOMATTOX VA-BUCKINGHAM VA-CASWELL NC-CHARLOTTE VA-HALIFAX VA-
PITTSYLVANIA VA-ROCKINGHAM NC-
1224 AM EDT MON MAY 23 2011

...STRONG THUNDERSTORMS WILL AFFECT APPOMATTOX...BUCKINGHAM...
CASWELL...CHARLOTTE...HALIFAX...PITTSYLVANIA AND ROCKINGHAM
COUNTIES...

AT 1221 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM DILLWYN
TO 3 MILES NORTHEAST OF PHENIX TO PROVIDENCE...MOVING SOUTHEAST AT 25
MPH.

WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR SHEPPARDS...CULLEN...CRYSTAL HILL...AND
HAMER AROUND 1230 AM...HALIFAX...SEMORA...AND JERICHO AROUND 1235
AM...ABILENE...CHARLOTTE COURT HOUSE AND AND TURBEVILLE AROUND 1240
AM.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.

LAT...LON 3734 7846 3733 7852 3737 7859 3721 7869
      3708 7844 3689 7848 3670 7864 3663 7855
      3669 7867 3654 7873 3654 7913 3624 7916
      3624 7968 3703 7890 3766 7847 3755 7830

KK
Special weather statement, May 23, 1:17 AM EDT, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 AM EDT MON MAY 23 2011

NCZ002-003-VAZ015>017-032-230615-
ALLEGHANY NC-CARROLL VA-FLOYD VA-GRAYSON VA-PATRICK VA-SURRY NC-
117 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...FLOYD...
GRAYSON...PATRICK AND SURRY COUNTIES...

AT 112 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST
OF ENNICE...MOVING EAST AT 20 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PIPERS GAP AROUND 135 AM...LAMBSBURG AROUND
140 AM...GALAX HILLSVILLE AIRPORT AROUND 145 AM...FANCY GAP AROUND
155 AM...HILLSVILLE AROUND 200 AM AND GLADESBORO AROUND 210 AM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3666 8106 3694 8048 3657 8020 3654 8035
      3655 8044 3653 8044 3646 8098

KK
Special weather statement, May 23, 2:11 AM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
211 AM EDT MON MAY 23 2011

NCZ004>006-VAZ032-033-043-044-230715-
CASWELL NC-FRANKLIN VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-STOKES NC-
211 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...FRANKLIN...HENRY...
PATRICK...PITTSYLVANIA...ROCKINGHAM AND STOKES COUNTIES...

AT 207 AM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER STUART...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR AYERSVILLE AROUND 220 AM...PENNS STORE AROUND
225 AM...SANVILLE...AND SPENCER AROUND 230 AM...PHILPOTT DAM...FAIRY
STONE STATE PARK...PRICE...AND STONEVILLE AROUND 235 AM...BASSETT AND
AND FIELDALE AROUND 240 AM.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

LAT...LON 3707 7967 3646 7935 3638 8042 3672 8041

KK
Special weather statement, May 23, 2:45 AM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
245 AM EDT MON MAY 23 2011

NCZ004>006-VAZ043-044-058-230745-
CASWELL NC-HALIFAX VA-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
STOKES NC-
245 AM EDT MON MAY 23 2011

...STRONG THUNDERSTORMS WILL AFFECT CASWELL...HALIFAX...
HENRY...PITTSYLVANIA...ROCKINGHAM AND STOKES
COUNTIES...

AT 239 AM EDT...STRONG THUNDERSTORMS WERE LOCATED 3 MILES NORTHWEST
OF STONEVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THESE STORMS WILL BE NEAR RIDGEWAY...RIDGEWAY...MARTINSVILLE AIRPORT...
AND VILLA HEIGHTS AROUND 250 AM...WENTWORTH...MARTINSVILLE CITY...AND
FIGSBORO AROUND 255 AM...EDEN...AND CHATMOSS AROUND 300 AM AND DRAPER
AROUND 305 AM.

THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3626 8003 3654 8006 3655 8005 3662 8005
      3668 8008 3678 8009 3681 7988 3679 7976
      3681 7974 3685 7964 3692 7922 3654 7909
      3653 7913 3640 7914 3639 7914

JH
Special weather statement, May 23, 3:38 AM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
338 AM EDT MON MAY 23 2011

NCZ005-VAZ032-033-043-044-058-230845-
FRANKLIN VA-HALIFAX VA-HENRY VA-PATRICK VA-PITTSYLVANIA VA-
ROCKINGHAM NC-
338 AM EDT MON MAY 23 2011

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN...HALIFAX...HENRY...
PATRICK...PITTSYLVANIA AND ROCKINGHAM COUNTIES...

AT 335 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES WEST OF
SPENCER...MOVING EAST AT 30 MPH.

WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR PHILPOTT DAM AROUND 345 AM...HORSE PASTURE...
PRICE...AND BASSETT AROUND 350 AM...VILLA HEIGHTS...FIELDALE...
COLLINSVILLE...AND RIDGEWAY AROUND 355 AM...MARTINSVILLE CITY AND AND
MARTINSVILLE AIRPORT AROUND 400 AM.

LAT...LON 3654 8003 3655 8014 3679 8019 3695 7919
      3655 7910 3654 7951 3653 7952 3651 8003

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 8:02 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth, Wythe58 min
May 22, 8:20 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery, Pulaski, City of Radford55 min
May 22, 8:28 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Smyth, Tazewell, Wythe32 min
May 22, 8:33 PM EDTFlash Flood WarningRNKCarroll, Grayson, Pulaski, Smyth, Wythe, City of Galax4 hr
May 22, 8:48 PM EDTFlash Flood WarningRNKBland, Craig, Giles, Montgomery, Pulaski4 hr
May 22, 9:11 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig, Giles, Montgomery, Pulaski, Roanoke and 3 more64 min
May 22, 10:27 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg63 min
May 22, 10:39 PM EDTSpecial Weather StatementRNKCampbell, Pittsylvania, City of Danville, City of Martinsville36 min
May 22, 11:19 PM EDTSpecial Weather StatementRNKAmherst, Appomattox, Buckingham, Campbell, Charlotte, Halifax and 3 more56 min
May 23, 12:24 AM EDTSpecial Weather StatementRNKCharlotte, Halifax66 min
May 23, 12:38 AM EDTAreal Flood WarningRNKBland, Craig, Giles, Montgomery, Pulaski6 hr
May 23, 1:17 AM EDTSpecial Weather StatementRNKCarroll, Patrick, City of Galax58 min
May 23, 2:11 AM EDTSpecial Weather StatementRNKHenry, Patrick, City of Martinsville64 min
May 23, 2:37 AM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Franklin, Patrick53 min
May 23, 2:45 AM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville, City of Martinsville60 min
May 23, 3:38 AM EDTSpecial Weather StatementRNKHenry, Pittsylvania, City of Danville, City of Martinsville67 min
May 23, 4:55 AM EDTSpecial Weather StatementRNKCampbell65 min
May 23, 5:38 AM EDTSpecial Weather StatementRNKCharlotte, Halifax67 min
May 23, 6:11 AM EDTSpecial Weather StatementRNKCampbell64 min
May 23, 6:41 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Buckingham52 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.